Gabapentin and Suboxone are both prescription medications. Gabapentin has several uses. It treats seizure disorders and some other nerve disorders, and is also often used as a pain medication for patients with neuropathic pain from conditions like Diabetes.
On its own, Suboxone has almost no overdose potential when taken as prescribed. However, it can be potentially dangerous to mix Suboxone with other sedating medications like Gabapentin.
Your doctor can oversee your doses if you need both of these medications. You should never combine these two medications without first consulting with a physician. If you attempt to combine them to “get high”, you may put yourself at risk of overdose and death.
Gabapentin and Suboxone are both prescription medications and they both cause some sedation, particularly if used together. However, sometimes a patient might be taking both of these medications at the same time. If you need both medications, it is safe to take these two medications together only with a physician’s oversight and monitoring.
Both gabapentin and Suboxone are prescription medications used for different reasons. As above, Gabapentin is used for a number of different conditions, including some chronic pain conditions, diabetic neuropathy, or seizure disorders.
Gabapentin is prescribed in tablets, extended-release tablets, capsules, or an oral solution. These are typically taken three times per day, either with or without food. Consistent use of the medicine reduces nerve problems that can trigger seizures or pain.
In some circumstances, gabapentin is prescribed to treat depression or anxiety when these conditions are resistant to other treatment and require prescription medication. Depression and anxiety are two of the most common mental health conditions. Leaving these conditions untreated increases the risk of substance abuse, including abuse of opioids.
Gabapentin, in particular, has become a substance of abuse in recent years. If used in combination with other sedating medications, it can cause patients to “get high” and even overdose, which is why it is a potentially dangerous medication that should only be used if given a prescription by a doctor.
Both Suboxone and gabapentin can lead to a feeling of sedation when too much is taken. In both cases, doctors recommend that you speak with your physician to adjust your dose.
If you need to take both medications simultaneously for medical reasons, your doctor will work closely with you to adjust dosages and ensure safety.
Yes, doctors may prescribe gabapentin and Suboxone together, but this should be done with close supervision, particularly at first while making sure that the patient can tolerate taking both medications at the same time. If you are prescribed gabapentin and need Suboxone treatment, your doctor will decide whether adjustments to your medications are necessary. Talk with your doctor about what is best for you.
Gabapentin has some sedative effects, as does Suboxone. Mixing the two without physician oversight can lead to an overdose. These are signs of a gabapentin overdose:
These symptoms are very similar to symptoms of an opioid overdose. The combination of these drugs increases the risk of dangerous respiratory depression.
If someone appears to be too sedated, falling asleep and unresponsive, or has other signs of being too intoxicated, call 911 immediately. Suppressed breathing from combining these drugs can lead to oxygen deprivation and death.
Again, there is extremely low risk of overdose when either medication is taken as prescribed. Consult your physician before taking Suboxone and Gabapentin together.